West Virginia, 2022

Flash Flooding and Flood in West Virginia, July 5 to 6, 2022

July 5 to 6, 2022 · NWS RLX · 15 events in 5 counties and zones

A stationary front draped north of West Viginia led to several rounds of showers and storms between July 5th and 6th. Overnight clusters of activity diminished each morning, allowing for a brief window of reprieve.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A stationary front draped north of West Viginia led to several rounds of showers and storms between July 5th and 6th. Overnight clusters of activity diminished each morning, allowing for a brief window of reprieve. This allowed the atmosphere to recharge for renewed convection during the afternoon and evening time frame. These storms contributed to downed trees from damaging wind gusts and localized instances of flash flooding due to heavy downpours. Over an inch of rain fell within strong and mature storms on these two days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 5, 1:30 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 5, 1:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
230 PM EDT Tue Jul 5 2022

.SYNOPSIS...
Unsettled weather will continue with daily shower and storm
chances through the work week. Drier conditions finally return
behind a cold frontal passage this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 205 PM Tuesday...

A surface boundary will remain over the area through the period.
Pieces of energy embedded within the northwest flow at H500 will
keep the atmosphere unsettled into Wednesday. These two features
will interact to keep chances for showers or storms going tonight.
Diurnal heating acting upon abundant moisture as seen on PWATs
reaching 2 inches will contribute to destabilize the atmosphere
resulting in SB CAPE exceeding 3,000 J/kg under a marginal shear
environment of around 30 knots. Therefore, continue with likely PoPs
on Wednesday for showers and thunderstorms, some could be severe
with a threat for damaging winds and hail. In addition, stronger
storms may produce locally heavy downpours and associated
localized flooding.

The area remains under a slight risk for severe thunderstorms and
slight risk for excessive rainfall on Wednesday.

Muggy tonight with lows above normal, generally in the 70s.
Temperatures will remain hot Wednesday afternoon in the
lowlands, generally around 90 degrees, ranging into the mid 70s
higher elevations.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 228 PM Tuesday...

The region will continue to be located under nwly mid/upper level
flow through the period. Models suggest a shortwave will push
southeast Wednesday night with another one approaching the area
Friday. These are just the features that the models are
diagnosing. In addition, there could be others that may develop
in relation to convection.

Showers and storms are possible at almost any time, with the
greatest coverage expected to be during the peak in diurnal
heating as well as in relationship to any disturbance in the
flow.

SPC has the region in a marginal or slight risk of severe storms
Thursday and would not be surprised to see some part of the
area with a severe threat again on Friday.

With abundant moisture in place, WPC has highlighted the region
in a marginal or slight risk of excessive rainfall for Thursday
and Friday as well.

Temperatures are expected to be near normal for this time of the
year.  However, it will feel much warmer during the day.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 1228 PM Tuesday...

A stronger mid-level trof will sweep southeast across the
region on Saturday. This feature is expected to push a cold
front south which should generally bring an end to the
unsettled weather Saturday night.

Current thinking is that there may be enough low-level moisture
remaining on Sunday for the development of a few afternoon and
evening storms across the mountain counties.

Behind the front, cooler and drier high pressure will build in
with daytime highs Saturday and Sunday below normal. The lows
Saturday night and Sunday night will also be quite pleasant.

Southerly winds on the backside of the high will result in a
warming trend with low-level moisture returning as well. Expect
readings for Monday and Tuesday to be close to or slightly
above normal.

Another system will approach the area late in the period with
shower and storm chances returning.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 126 PM Tuesday...

Showers and thunderstorms will continue to affect the area this
afternoon and evening. Bands of showers and storms producing
brief periods of IFR/LIFR will be common with a direct hit to a
terminal. Weather conditions remains active with another
disturbance dropping down from the north tonight. Outside
showers, VFR/MVFR ceilings will prevail through Wednesday.
Therefore, coded restrictions to visibilities and ceilings
through at least midnight. Then, expect a lull or a decrease in
convective activity overnight until the next batch of storms
approaches during the predawn hours Wednesday morning.

Areas of fog or low stratus may develop overnight affecting
areas that received rainfall previously.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and intensity of encroaching
thunderstorms may vary tonight. There could be more dense fog
development than anticipated.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
Localized IFR conditions are possible in moderate to heavy
showers and thunderstorms through Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None..SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 225 PM Tuesday...

The region will continue to be located under nwly mid/upper level
slow through the period.  Models suggest shortwave will push
southeast Wednesday night with another one approaching the area
Friday.  These are just the features that the models are diagnosing.
In addition, there could be others that may develop in relation to
convection.

Showers and storms are possible at almost any time, with the
greateast coverage expected to be during the peak in diurnal heating
as well as in relationship to any disturbance in the flow.

SPC has the region in a marginal or slight risk of severe storms
Thursday and would not be surprised to see some part of the
area with a severe threat again on Friday.

With adubundant moisture in place, WPC has highlighted the region in
a marginal or slight risk of excessive rainfall for Thursday and
Friday as well.

Temperatures are expected to be near normal for this time of the
year.  However, it will feel much warmer during the day.

&&

KY...None.
VA...None.

&&

SYNOPSIS...JSH/ARJ
NEAR TERM...ARJ
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...ARJ
Hazardous weather outlook, Jul 5, 12:57 PM EST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
157 PM EDT Tue Jul 5 2022

OHZ066-067-076-WVZ010-011-019-020-030>032-039-040-525-526-061800-
Perry-Morgan-Washington-Pleasants-Tyler-Ritchie-Doddridge-Lewis-
Harrison-Taylor-Upshur-Barbour-Northwest Randolph-Southeast Randolph-
157 PM EDT Tue Jul 5 2022

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia and
northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms may be strong and produce heavy rainfall through
tonight. Therefore, there is a marginal risk for severe
thunderstorms and a slight risk for excessive rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms may be strong on Wednesday, especially if storms
become organized. Therefore, there is a marginal risk for severe
thunderstorms on Wednesday.

Severe storms and and excessive rainfall will also be possible through
Thursday night. These threats may also carry through Friday, before
a cold front brings a reprieve this weekend. With much of the area
under a slight risk for excessive rainfall for three consecutive
days, Flood Watches may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-103-105-VAZ003-004-WVZ005-013-015-024>027-033-034-515>524-
061800-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Kanawha-
Mingo-Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
157 PM EDT Tue Jul 5 2022

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms may be severe and produce heavy rainfall tonight,
especially if they become organized. Therefore, there is a slight
risk for severe thunderstorms and excessive rainfall. Flood Watches
may be needed when and where confidence in excessive rainfall
producing flooding increases.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms may be severe and produce heavy rainfall Wednesday
through Friday, especially if they become organized. Therefore,
there is a slight risk for severe thunderstorms and excessive
rainfall Wednesday through Thursday night. These threats may also
carry through Friday, before a cold front brings a reprieve this
weekend. With much of the area under a slight risk for excessive
rainfall for three consecutive days, Flood Watches may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-OHZ075-083>087-WVZ006>009-014-016>018-028-029-061800-
Greenup-Athens-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Cabell-
Mason-Jackson WV-Wood-Putnam-Roane-Wirt-Calhoun-Braxton-Gilmer-
157 PM EDT Tue Jul 5 2022

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central West
Virginia, northern West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms may be strong and produce heavy rainfall through
tonight, especially if they become organized. Therefore, there is a
marginal risk for severe thunderstorms and a slight risk for excessive
rainfall. Flood Watches may be needed when and where confidence in
excessive rainfall producing flooding increases.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms may be severe and produce heavy rainfall Wednesday
through Friday, especially if they become organized. Therefore,
there is a slight risk for severe thunderstorms and excessive
rainfall Wednesday through Thursday night. These threats may also
carry through Friday, before a cold front brings a reprieve this
weekend. With much of the area under a slight risk for excessive
rainfall for three consecutive days, Flood Watches may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 5, 10:33 AM EST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
1133 AM EDT Tue Jul 5 2022

WVZ027-519-521-051600-
Clay WV-Northwest Webster WV-Northwest Nicholas WV-
1133 AM EDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of central Nicholas,
west central Webster and northeastern Clay Counties through NOON
EDT...

At 1133 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Clay, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Summersville, Camden-On-gauley, Birch River, Camden On Gauley,
Craigsville, Harrison, Cowen, Widen, Calvin, Canvas and Muddlety.

This includes Route 19 between mile markers 41 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3820 8074 3843 8108 3858 8096 3856 8091
      3854 8092 3853 8089 3851 8088 3853 8083
      3842 8055
TIME...MOT...LOC 1533Z 303DEG 23KT 3847 8095

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

09
Special weather statement, Jul 5, 11:41 AM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
1241 PM EDT Tue Jul 5 2022

WVZ013-025-026-051715-
Boone WV-Lincoln WV-Logan WV-
1241 PM EDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of central Lincoln,
north central Logan and northwestern Boone Counties through 115 PM
EDT...

At 1241 PM EDT, Doppler radar was tracking a strong thunderstorm over
Spurlockville, or 9 miles northwest of Madison, moving south at 25
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Madison, Logan, Chapmanville, Chief Logan State, Spurlockville,
Julian, Mount Gay-Shamrock, Danville, West Logan, Mitchell Heights,
Turtle Creek, Woodville, Blair, Sharples, Alkol, Mud and Jeffrey.

This includes Route 119 between mile markers 33 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3815 8210 3822 8189 3791 8168 3782 8200
TIME...MOT...LOC 1641Z 339DEG 21KT 3812 8197

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

09
Special weather statement, Jul 5, 1:08 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
208 PM EDT Tue Jul 5 2022

KYZ105-WVZ005-024-051845-
Lawrence KY-Mingo WV-Wayne WV-
208 PM EDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of southeastern
Lawrence, northwestern Mingo and southeastern Wayne Counties through
245 PM EDT...

At 208 PM EDT, Doppler radar was tracking a strong thunderstorm over
Charley, or 9 miles southeast of Blaine, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ulysses, Charley, Kermit, Gallup, Wilsondale, Crum, Clifford,
Glenhayes, Lenore, Breeden and Naugatuck.

This includes Route 119 between mile markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3806 8275 3799 8226 3795 8230 3797 8222
      3772 8231 3774 8233 3776 8231 3782 8238
      3781 8240 3788 8242 3791 8246 3790 8248
      3795 8250 3796 8253 3795 8258 3792 8260
      3789 8260 3788 8262 3794 8279
TIME...MOT...LOC 1808Z 287DEG 31KT 3796 8269

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

09

The radar

The Charleston,WV radar (KRLX), 23 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.

Flood, Lincoln

When
July 5, 2:00 PM EST to 4:00 PM EST
Where
Lincoln County, 0.23 mi NE of Yawkey to 0.51 mi NE of Yawkey
Cause
Heavy Rain
Property damage
$200
Reported by
Public
Coordinates
38.222, -81.967

In the town of Yawkey, local roads were inundated with water around the EMS building.

Flash Flood, Wayne

When
July 5, 2:10 PM EST to 5:00 PM EST
Where
Wayne County, 3.13 mi SSW of Doane to 3.03 mi SW of Doane
Cause
Heavy Rain
Property damage
$250
Reported by
Emergency Manager
Coordinates
37.939, -82.405

High water was observed over several roads, including Cotton Hill Road and Route 152.

Thunderstorm Wind, Kanawha

When
July 6, 2:54 PM EST
Where
Kanawha County, 0.69 mi S of Barren Creek
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.470, -81.280

One tree was blown down between Elk River Road North and Queen Road.

Thunderstorm Wind, Clay

When
July 6, 3:00 PM EST
Where
Clay County, 1.48 mi SSW of Wallback
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Post Office
Coordinates
38.550, -81.140

Several trees were blown down around Wallback.

Thunderstorm Wind, Putnam

When
July 6, 4:13 PM EST
Where
Putnam County, 0.54 mi E of Red House
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.530, -81.890

Trees blew down onto power lines near the community of Red House.

Thunderstorm Wind, Kanawha

When
July 6, 4:30 PM EST
Where
Kanawha County, 0.69 mi N of South Ruffner
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.340, -81.620

A tree was blown down at the 1500 block of Virginia Street East.

Thunderstorm Wind, Wayne

When
July 6, 4:35 PM EST
Where
Wayne County, Westmoreland
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
38.400, -82.500

A tree was blown down onto the the westbound lanes of Interstate 64 at mile marker 5 near Huntington.

Thunderstorm Wind, Kanawha

When
July 6, 4:40 PM EST
Where
Kanawha County, Coalburg
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.200, -81.470

One tree was blown down onto MacCorkle Avenue Southeast.

Thunderstorm Wind, Wayne

When
July 6, 4:41 PM EST
Where
Wayne County, 0.54 mi W of Spring Vly
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
38.400, -82.490

Tree limbs were snapped in the Spring Valley community.

Thunderstorm Wind, Kanawha

When
July 6, 4:45 PM EST
Where
Kanawha County, 0.54 mi W of Cross Lanes
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.420, -81.790

Multiple trees were blown down in Cross Lanes.

Thunderstorm Wind, Kanawha

When
July 6, 4:48 PM EST
Where
Kanawha County, 0.69 mi S of Charleston
Measured
45 kt (52 mph) estimated gust
Property damage
$45,000
Reported by
911 Call Center
Coordinates
38.340, -81.630

One tree was downed at the 1500 block of Virginia Street East in downtown Charleston.

Thunderstorm Wind, Lincoln

When
July 6, 4:54 PM EST
Where
Lincoln County, Hamlin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.280, -82.100

Power lines were blown down across the town of Hamlin.

Thunderstorm Wind, Kanawha

When
July 6, 5:06 PM EST
Where
Kanawha County, 0.88 mi NE of South Ruffner
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.340, -81.610

A tree was knocked down at the 1500 block of Kilby Street in Charleston.

Thunderstorm Wind, Lincoln

When
July 6, 5:15 PM EST
Where
Lincoln County, 0.54 mi E of Yawkey
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.220, -81.960

Multiple trees were blown down in the town of Yawkey.

Flash Flood, Kanawha

When
July 6, 5:45 PM EST to 8:45 PM EST
Where
Kanawha County, 1.42 mi N of Ronda to 1.08 mi WSW of Crown Hill
Cause
Heavy Rain
Property damage
$250
Reported by
911 Call Center
Coordinates
38.190, -81.447

High water was observed along Dry Branch Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039744, 1039177, 1038123, 1038135, 1038133, 1038124, 1038134, 1038125, 1038136, 1038126, 1038127, 1038130, 1038128, 1038138, 1039178.